Virginia, 2025Flash Flooding and Heavy Rain in Virginia, September 27, 2025
September 27, 2025 · NWS AKQ · 15 events in 9 counties and zones
A moist and unstable airmass was in place on September 27. Meanwhile, a surface low lingered across south central Virginia along the North Carolina border with a stationary front extending east along the state border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable airmass was in place on September 27. Meanwhile, a surface low lingered across south central Virginia along the North Carolina border with a stationary front extending east along the state border. This low slowly moved east-northeast through the afternoon on September 27. This allowed for rounds of heavy showers and storms to move across central and southeast Virginia beginning during the morning hours of September 27 and continuing into the evening, resulting in locally heavy rainfall and scattered instances of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 27, 8:29 AM EST, 4 hours 21 minutes earlier.
Area forecast discussion, Sep 27, 8:29 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
929 AM EDT Sat Sep 27 2025
.SYNOPSIS...
A slow moving cold front lingers over the area through today,
with an upper trough settling over the Southeast by the weekend.
This will bring more unsettled conditions through the weekend.
Impacts from any tropical development would be late Monday
through Tuesday night if they occur. However, uncertainity
remains high regarding this.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM EDT Saturday...
Key Message:
- Moderate to heavy showers continue to prevail this morning
across the area.
- Additional heavy showers and embedded thunderstorms are
expected this afternoon.
- Flood Watch remains in effect for the eastern half of the area
as some areas could see between 2-3"+ of rain in a short
period.
Morning surface analysis depicted an upper level low centered
over the deep south, allowing for favorable isentropic ascent
overtop of a stationary front located near/over southern
portions of the FA. PW values this morning were 1.9-2.1" across
SE VA and NE NC. Given the favorable synoptic ascent, scattered
moderate to heavy showers and some embedded thunderstorms
continue across the moisture axis this morning generally south
of the I-64 corridor. These showers have already prompted one
Flash Flood Warning across Northampton, VA this morning and
still pose the risk of some isolated Flash Flooding especially
along the stationary front where a focal point for convection is
located. Temps as of 920 AM were generally in the lower 70s with
some mid 70s across far SE VA/NE NC. Through the rest of the
morning, the moisture axis should continue to push north and
additional moisture will continue to advect across the area.
Over the course of the day, southerly flow aloft will remain
across the area, continuing to advect moisture. Showers and
storms will be continue across central and southern central VA
in the late morning to early afternoon. While across the east
there will be less coverage of showers and storms. Then by mid
afternoon, widespread showers and storms are expected to develop
across the east. PW values will have climbed throughout the day
across the east and will be between 2-2.2", so locally heavy
rainfall will continue to be the main concern. Areal average
rainfall amounts of ~1-2" are likely with localized amounts of
3-5" possible in spots. In fact, the 00Z HREF continues to hint
on a bullseye of 30% of 3" of rain within an hour across SE VA
this afternoon. However, some newest guidance continues to hint
on a further north solution. With taking these both solutions
into account and knowing the atmosphere will be over all
conducive for instances of flash flooding a Flood Watch has been
issued from the Rappahannock river south towards the NC border
covering the majority of eastern VA. Will note that based on
current radar trends, the Flood Watch may need to be expanded
west a little bit (potentially to Richmond). However, will wait
for the 12z model guidance before making that decision. By late
evening the convection gradually lowers with he loss of daytime
heating. Highs today will only be in the lower- mid 70s NW with
upper 70s-lower 80s SE. With lows in the low to middle 60s
inland and upper 60s along the coast.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 350 AM EDT Saturday...
Key Messages:
- Shower chances continue on Sunday, but with little additional rain
and less in the way of thunder chances.
- Shower chances increase again on Monday.
By Sunday the upper trough will be over most of the area. While
LLVL flow becomes more N-NE PW will still remain high. This will
allow for sable conditions for clouds and light to moderate showers.
The best chance for a possible thunderstorm will be across NE NC
where better daytime heating is expected to take place. QPF
continues to decease to ~.1" on Sunday. WPC has maintained Marginal
Excessive Rainfall Risk for the far southern portion of NE NC. Highs
for sunday will be much cooler than the previous days as the cloud
cover persists. Highs will be in the middle 70s inland and upper
70s across the far southeast. By Sunday night temperatures will drop
into the lower to middle 60s inland and upper 60s along the coast.
By Monday, a shortwave trough will move over the area helping push
the stalled frontal boundary off the coast and bring rain chances
back into the forecast. Highs Monday will be in the middle to upper
70s. During this time PTC-9 will continue to advance norther through
the Western Bahamas Sunday and should be somewhere off the coast of
Florida by Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 350 AM EDT Saturday...
Key Messages:
- A unsettled pattern continues next week.
- Humberto is forecast to become a major hurricane well offshore and
PTC-9 is now off the coast of Cuba and south of the Bahamas.
Early next week the closed upper low will remain over the Mid-
Atlantic and Southeast. While further north a strong high builds
over Quebec and Ontario. Still a lot of uncertainty remains. The
recent 00z model and ensemble guidance consensus show the high
slowly building south toward the eastern Great Lakes by the middle
to end of next week. PTC-9 will likely move N/NW to a position near
the Southeast CONUS coast. There still remains the question if we
see direct impacts of PTC-9. If there are direct impacts from PTC-9,
they would likely be from late Monday through Tuesday night.
Nevertheless, unsettled weather conditions and rain chances will
continue through early next week. Depending the tack of PTC-9
locally heavy rainfall is certainly possible across parts of the
area which could lead to flooding especially with the rain already
expected this weekend. NE winds are likely Tuesday night bringing
breezy conditions across the area. By Wed/Wed night winds will
increase as cold air is advected into the region as the strong high
building southward. This will also allow for drier weather to
finally return. Mainly dry through Fri with rain chances potentially
returning by next weekend.
&&
.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
As of 654 EDT Saturday...
A mix of flight restrictions have been noted across all
terminals this morning. Across SBY some brief IFR and LIFR will
continue as some patchy to dense fog has formed across the
Maryland Eastern Shore this morning. However, latest radar
imagery does show showers slowly approaching the terminal and
these showers could bring additional flight restrictions. Across
RIC VFR conditions are prevailing however scattered showers are
noted around the terminal and these showers could bring brief
flight restrictions. Across the SE VFR conditions have been
noted and showers have pushed off to the north. However, some
low level clouds have started to creep in across the area and
could bring a brief period of MVFR to IFR conditions. Over the
course of the day there will be variable flight restrictions as
the cold front to the west pushes showers east. The highest
confidence in a strong shower and thunderstorm will be across
the SE and Prob-30s have been added to the SE terminals.
Outlook: Precipitation decreases in coverage Saturday night,
but sub-VFR CIGs likely linger across the terminals. A chc of
showers lingers into Sunday and Monday with sub-VFR conditions
possible at times.
&&
.MARINE...
As of 305 AM EDT Saturday...
- Sub-SCA through the weekend, with scattered showers and
storms today and Saturday.
- Deteriorating conditions and building NE winds are likely from
for the first half of next week. Continue to monitor the
forecast and the latest information from the National
Hurricane Center regarding the progress of Humberto and
Potential Tropical Cyclone 9 (formerly Invest 94L).
Latest analysis reveals a surface cold front just south of the local
waters early this morning. Weak high pressure remains well offshore,
with a second area of high pressure well off to the NW. Winds remain
light out of the E-NE ~5-10kt. Seas 2ft and waves are 1ft or less.
The front nudges offshore this morning. Additional multiple
waves of showers/thunderstorms are expected today, moving NNE
along the stalled front and lifting it back north as a warm
front. winds veer around to the SSE this afternoon and evening
over the lower bay and central and southern waters. Showers and
storms eventually weaken as the front becomes a bit more diffuse
with time tonight and Sunday, with winds veering back around to
the NNW tomorrow ~10kt. Seas 2-3 ft, waves 1-2 ft.
Attention then turns to the former AL94, now known as Potential
Tropical Cyclone 9, and quite possibly soon to be Tropical
Cyclone Imelda. By any name, there remains a fair amount of
spread amongst the deterministic and multi-model ensembles
regarding the handling of this system. At this time, solutions
range from a landfall over the coastal Carolinas to keeping the
system offshore. If the latter were to occur, it would be
largely due to the influence of powerful Hurricane Humberto out
in the central Atlantic. The latest NHC track for Humberto shows
the system increasing speed NW and remaining well offshore,
though in any scenario, Humberto will send increasingly strong
long- period swell toward the local waters for much of the first
half of next week, which will quickly build seas Monday through
midweek. Strong high pressure building to the north will lock
in a prolonged period of elevated NE winds and high surf across
our area due to the tightening pressure gradient and incoming
strong E-SE swell. NE winds pick up to 15-20kt Monday and Monday
night with seas increasing AOA 4-5ft. Winds and seas increase
further Tues into Wed with increasing potential for gale force
gusts Wed afternoon and evening.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch through this evening for VAZ081>090-092-093-
095>098-518-520-522>525.
MARINE...None.
&&
SYNOPSIS...ERI/HET
NEAR TERM...HET/RMM
SHORT TERM...ERI/HET
LONG TERM...ERI/HET
AVIATION...HET
MARINE...MAMHazardous weather outlook, Sep 27, 10:52 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1152 AM EDT Sat Sep 27 2025
MDZ021>025-VAZ048-060-061-065-066-509-510-281600-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Mecklenburg-Lunenburg-
Western Louisa-Eastern Louisa-
1152 AM EDT Sat Sep 27 2025
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
Widespread rain will continue to be possible this afternoon into
early tonight with locally heavy rainfall possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ081>090-092-093-095>098-518-520-522>525-281600-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Eastern King William-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1152 AM EDT Sat Sep 27 2025
...FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia, south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Widespread moderate rain with periods of heavy rain are expected
to continue through this afternoon and into early tonight. Localized
flooding is possible, particularly in urban areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
VAZ075>080-100-512>517-519-521-281600-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Northampton-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
1152 AM EDT Sat Sep 27 2025
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Widespread moderate rain with periods of heavy rain are expected
to continue through this afternoon and into early tonight. Localized
flooding is possible, particularly in urban areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ012>017-030>032-102-VAZ062-064-067>069-099-511-281600-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Goochland-Caroline-
Nottoway-Amelia-Powhatan-Accomack-Western Hanover-
1152 AM EDT Sat Sep 27 2025
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, north central Virginia, south central Virginia
and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Widespread rain will continue to be possible this afternoon into
early tonight with locally heavy rainfall possible. Localized
flooding is possible, particularly in urban areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Sussex
- When
- September 27, 12:50 PM EST
- Where
- Sussex County, 1.3 mi WNW of Waverly to 0.86 mi NW of Waverly
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.040, -77.100
An NWS employee reported water over US-460 and Route 40 in Waverly.
Flash Flood, Dinwiddie
- When
- September 27, 1:13 PM EST
- Where
- Dinwiddie County, 1.49 mi NNW of Dinwiddie Gardens to 1.28 mi NNW of Dinwiddie Gardens
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.220, -77.490
VODT reported closed lanes due to flooding on Route 601 near Mansfield Drive and Route 1358 in Dinwiddie County.
Flash Flood, Sussex
- When
- September 27, 1:31 PM EST
- Where
- Sussex County, 2.16 mi SE of Newville to 2.17 mi SE of Newville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.000, -77.140
VDOT reported high water along VA-40 near Oakdale Road.
Flash Flood, Sussex
- When
- September 27, 1:31 PM EST
- Where
- Sussex County, 2.35 mi NNE of Waverly to 1.9 mi NNE of Waverly
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.060, -77.060
VDOT reported high water on VA-40 near Shingleton Road.
Flash Flood, Dinwiddie
- When
- September 27, 1:35 PM EST
- Where
- Dinwiddie County, 1.3 mi ENE of Dinwiddie Gardens to 1.21 mi ENE of Dinwiddie Gardens
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.210, -77.460
VDOT reported high water on US-1 near Dinwiddie Avenue, resulting in lane closures.
Flash Flood, Chesterfield
- When
- September 27, 1:48 PM EST
- Where
- Chesterfield County, 0.88 mi SW of Bellwood to 0.65 mi NNW of Chimney Corner
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.410, -77.440
VDOT reported lane closures due to standing water on VA-145 near Dorsey Road and Kingsland Road.
Flash Flood, Hampton (C)
- When
- September 27, 3:21 PM EST
- Where
- Hampton (C) County, 1.3 mi ENE of Hampton to 1.02 mi ENE of Hampton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.030, -76.330
There were several waze reports of flash flooding on I-64 near Woodlands Golf Course.
Flash Flood, York
- When
- September 27, 3:26 PM EST
- Where
- York County, 2.97 mi SSW of Magruder to 2.61 mi SSW of Magruder
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.280, -76.700
High water was reported along Bypass Road and State Route 132 via Waze.
Heavy Rain, Greensville
- When
- September 27, 4:10 PM EST
- Where
- Greensville County, 0.55 mi W of Purdy
- Reported by
- Trained Spotter
- Coordinates
- 36.820, -77.590
A trained spotter in Purdy, Virginia reported a daily rainfall total of 2.54 inches.
Flash Flood, Norfolk (C)
- When
- September 27, 4:14 PM EST
- Where
- Norfolk (C) County, 2.16 mi NW of Ocean View to 2.1 mi NNW of Ocean View
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.970, -76.280
There were multiple reports of high water along West Ocean View Avenue via Waze.
Flash Flood, Portsmouth (C)
- When
- September 27, 4:14 PM EST
- Where
- Portsmouth (C) County, 0.22 mi N of Portsmouth to 0.66 mi N of Portsmouth
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.823, -76.329
VDOT reported lane closures on I-264 at mile marker four in the city of Portsmouth due to flooding.
Flash Flood, Norfolk (C)
- When
- September 27, 4:35 PM EST
- Where
- Norfolk (C) County, 0.69 mi S of (Ngu)nas Norfolk to 0.47 mi S of (Ngu)nas Norfolk
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.920, -76.280
VDOT reported high water on I-564 near mile marker 0.7, resulting in lane closures.
Flash Flood, Norfolk (C)
- When
- September 27, 4:38 PM EST
- Where
- Norfolk (C) County, 0.88 mi SE of Ocean View to 0.87 mi SE of Ocean View
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.940, -76.240
Flooding was reported at the intersection of Beach View Street and Oak Park Avenue.
Flash Flood, Hampton (C)
- When
- September 27, 4:43 PM EST
- Where
- Hampton (C) County, 2.86 mi WNW of Hampton to 2.91 mi WNW of Hampton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.035, -76.398
Flooding was reported at the intersection of West Queen Street and West Weaver Road.
Flash Flood, Virginia Beach (C)
- When
- September 27, 5:13 PM EST
- Where
- Virginia Beach (C) County, 1.22 mi NE of Ocean Park to 1.17 mi ENE of Ocean Park
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.911, -76.082
There were multiple reports of high water along Shore Drive via Waze.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, September 27 to 28, 20251 death · $95,000 · 1.75 in hail · 9 events
- Rip Current in Florida, September 27, 20251 death · 1 event
- Damaging Winds in Arizona, September 27, 2025$76,000 · 56 kt wind · 2 events
- Flash Flood and Damaging Wind in New Mexico, September 27, 2025$25,000 · 52 kt wind · 2 events
- Flash Flooding in California, September 27, 2025$20,000 · 5 events
- Lightning Strike in Virginia, September 27, 2025$20,000 · 1 event
- Flash Flood and Flooding in Tennessee, September 27, 20254 events
- Debris Flow and Flooding in Puerto Rico, September 27, 2025$2,000 · 3 events
- Waterspout in Gulf of Mexico, September 27, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295831, 1295832, 1295833, 1295834, 1295835, 1295836, 1295837, 1295838, 1295844, 1295839, 1295840, 1295841, 1295842, 1295843, 1295845.